Texas, 2004Flash Flooding and Damaging Winds in Texas, April 24, 2004
April 24, 2004 · NWS EWX · 6 events in 4 counties and zones
4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 2:56 PM CST, 9 hours 23 minutes earlier.
Area forecast discussion, Apr 23, 2:56 PM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT FRI APR 23 2004
.DISCUSSION...
CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING BOUNDARY OVER THE
COASTAL BEND AND OVER THE SIERRA MADRE MOUNTAINS OF NORTHERN MEXICO.
SHORT-WAVE TO THE SOUTHWEST OF THE BIG BEND IS INTERACTING WITH
MOIST SOUTHERLY FLOW WITH PWS IN THE 1.2 TO 1.8 INCH RANGE. EXPECT
CONVECTION TO SLOWLY INCREASE DURING THE NIGHTTIME HOURS AND PEAK
DURING THE DAY ON SATURDAY AS SHORT-WAVE MOVES OVERHEAD. COULD BE
SOME SEVERE VAL VERDE AND EDWARDS COUNTY THIS EVENING AS DRYLINE
MIXES EASTWARD ENCOUNTERING SUFFICIENT INSTABILITY AND SHEAR.
OTHERWISE, MAIN THREAT WILL BE HEAVY RAINFALL ON SATURDAY AS UPPER
TROUGH AND COLD FRONT APPROACHES AND SOME BOUNDARIES BECOME
ESTABLISHED. WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW,
HOWEVER LATER SHIFTS WILL LIKELY ISSUE ONE AS LOCATIONS AND RAINFALL
AMOUNTS BECOME MORE CERTAIN. AT PRESENT, THE PROBABLE FAVORED
LOCATIONS WILL BE HILL COUNTRY/EASTERN SOUTH CENTRAL TEXAS AND
AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED TOTALS OF 3 TO 4 INCHES. COLD
FRONT MOVES THROUGH LATE SATURDAY NIGHT AND SUNDAY WITH RAIN CHANCES
SLOWLY ENDING BY MONDAY AS UPPER TROUGH EXITS TO THE EAST WITH
RIDGING SURFACE AND ALOFT BUILDING INTO TEXAS. DRY WEATHER TUESDAY,
THEN ANOTHER TROUGH DEVELOPS OUT WEST WITH MOISTURE RETURNING
WEDNESDAY LEADING TO SLIGHT POPS THURSDAY AND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 67 74 63 77 / 60 70 50 40
AUSTIN BERGSTROM INTL AIRPORT 68 74 62 76 / 60 70 50 40
DEL RIO INTL AIRPORT 69 78 63 80 / 70 50 30 30
SAN ANTONIO INTL AIRPORT 68 75 64 76 / 60 70 50 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
04/02
Hazardous weather outlook, Apr 23, 8:00 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT FRI APR 23 2004
TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT INTO EARLY SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
TEXAS TONIGHT AND INTO EARLY SATURDAY. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL TEXAS
OVERNIGHT AND MOVE INTO THE HILL COUNTRY THE CONTINUE SOUTH DURING
THE EARLY MORNING HOURS ON SATURDAY. DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE INTO SOUTH CENTRAL TEXAS SATURDAY
INCREASING THE CHANCES FOR THUNDERSTORMS THROUGH SUNDAY. THE FRONTAL
BOUNDARY WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WHILE A SERIES OF UPPER AIR DISTURBANCES PROVIDE THE NECESSARY LIFT.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO EARLY SATURDAY.
Thunderstorm Wind, Atascosa
- When
- April 24, 12:19 AM CST to 12:35 AM CST
- Where
- Atascosa County, Pleasanton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.950, -98.483
Severe thunderstorm winds overturned mobile homes and damaged roofs at Charlotte and blew over trees near Christine.
Flash Flood, Atascosa
- When
- April 24, 12:45 AM CST to 2:00 AM CST
- Where
- Atascosa County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
Storms produced between 2 and 3 inches of rain in the Lytle area, near the Bexar County line. Roads in and around Lytle were closed due to flash flooding.
Flash Flood, Bexar
- When
- April 24, 12:45 AM CST to 2:00 AM CST
- Where
- Bexar County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Rainfall over western Bexar County averaged between 2 and 3 inches. Flash flooding was reported over roads north of Helotes and west of Von Ormy.
Thunderstorm Wind, Wilson
- When
- April 24, 1:25 AM CST to 1:40 AM CST
- Where
- Wilson County, 10 mi N of Stockdale
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.383, -97.950
Severe thunderstorm winds moved a wooden barn off its foundation near US123 and FM1681 just north of Stockdale.
Thunderstorm Wind, Wilson
- When
- April 24, 1:35 AM CST to 1:50 AM CST
- Where
- Wilson County, Floresville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.133, -98.167
Severe thunderstorm winds broke off large tree limbs and damaged roofs in Floresville.
Thunderstorm Wind, Lavaca
- When
- April 24, 3:00 AM CST to 3:20 AM CST
- Where
- Lavaca County, Sublime
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.483, -96.800
Several trees were uprooted by severe thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Tornadoes and Hail in Missouri, April 24, 20045 injured · $710,000 · F2 · 7 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Tornadoes in Missouri, April 24, 2004$5,000 · F0 · 2 events
- Flash Flood in Missouri, April 24, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392023, 5392024, 5392025, 5392026, 5392027, 5392028.